Tennessee, 2007Hail and Damaging Wind in Tennessee, May 11, 2007
May 11, 2007 · NWS MEG · 4 events in 3 counties and zones
Daytime heating on May 11, 2007 helped to develop scattered showers and thunderstorms during the afternoon and evening hours. Some of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating on May 11, 2007 helped to develop scattered showers and thunderstorms during the afternoon and evening hours. Some of the storms produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 11, 8:40 AM CST, 3 hours 40 minutes earlier.
Area forecast discussion, May 11, 8:40 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
940 AM CDT FRI MAY 11 2007
.DISCUSSION...
MUCH OF THE DENSE FOG THAT WAS OVER PORTIONS OF WEST TENNESSEE AND
NORTH MISSISSIPPI EARLIER THIS MORNING HAS MIXED OUT. THEREFORE...THE
DENSE FOG ADVISORY HAS BEEN CANCELLED.
AS FOR CONVECTIVE CHANCES...IT APPEARS THAT THE ATMOSPHERE WILL
AGAIN SUPPORT DEVELOPMENT SIMILAR TO YESTERDAY. THE AIRMASS IN
PLACE REMAINS WARM AND MOIST...WITH DEWPOINTS IN THE MID AND UPPER
60S. IN ADDITION...THE LOWER ATMOSPHERE IS ONLY WEAKLY CAPPED THIS
MORNING AND THIS INVERSION SHOULD MIX OUT LATER THIS MORNING OVER
THE EASTERN HALF OF THE FORECAST AREA WHERE DAYTIME HEATING WILL
BE STRONGEST. AS THESE AREAS REACH CONVECTIVE TEMPERATURES (LOW 80S)
...EXPECT SCATTERED THUNDERSTORMS TO FORM AS MODERATE TO STRONG
INSTABILITY DEVELOPS (MUCAPES 2000-3000J/KG AND LI/S -4C). FURTHER
WEST...FROM FAR WEST TENNESSEE INTO EASTERN ARKANSAS AND THE
MISSOURI BOOTHEEL...IT WILL TAKE LONGER TO MIX OUT THE CAPPING
INVERSION AS A THICK DECK OF MID LEVEL CLOUDS PERSISTS THROUGH THE
MORNING HOURS. THIS WILL DELAY GOOD HEATING UNTIL LATER THIS
AFTERNOON WHEN THE MID CLOUDS SHOULD MIX OUT. EXPECT THE MOST
LIKELY LOCATIONS FOR INITIAL CONVECTIVE INITIATION BY EARLY
AFTERNOON TO BE ALONG THE DIFFERENTIAL HEATING BOUNDARY ALONG THE
CLOUD EDGE WHICH EXTENDS FROM PORTIONS OF WEST TENNESSEE INTO
NORTHWEST MISSISSIPPI. KEPT MOSTLY CLOUDY WORDING THIS AFTERNOON
AS ONGOING CONVECTION WILL ADD ADDITIONAL CLOUD COVER.
ONLY UPDATES TO THE FORECAST THIS MORNING WILL BE TO REMOVE FOG
WORDING AND ADJUST MORNING CLOUDS AND HIGH TEMPS BASED UPON
CURRENT TRENDS. OTHERWISE FORECAST LOOKS ON TRACK.
&&
.PREV DISCUSSION... /ISSUED 400 AM CDT FRI MAY 11 2007/
DISCUSSION...
THE MAIN FORECAST CHALLENGE IS DETERMINING RAIN CHANCES TODAY
AND SATURDAY.
MODELS IN THE SHORT TERM ARE IN GOOD AGREEMENT AND USED A BLEND
OF THEM. DID NOT MAKE MANY CHANGES TO THE PREVIOUS FORECAST.
AT 345 AM CDT...MOIST CONDITIONS WERE OCCURRING ACROSS THE MIDSOUTH
WITH TEMPERATURES IN THE 60S. THE AIR WAS NEARLY SATURATED...AND
PATCHY FOG WAS DEVELOPING SOUTH OF INTERSTATE 40 WHERE SKIES
WERE CLEARING. WEAKENING SHOWERS WERE OVER NORTHEAST ARKANSAS.
A LOW PRESSURE SYSTEM WAS MOVING OFF THE TEXAS GULF COAST.
TODAY WILL BE SIMILAR TO YESTERDAY WITH A STAGNANT...MOIST...
WARM...UNSTABLE AIRMASS OVER THE AREA. PATCHY FOG IS POSSIBLE
THROUGH 8 AM CDT...MAINLY SOUTH OF INTERSTATE 40...BUT WILL
DISSIPATE QUICKLY. CLOUDS WILL BUILD ONCE CONVECTIVE
TEMPERATURES IN THE MID TO UPPER 80S ARE REACHED BETWEEN 1 AND
4 PM CDT. THEN...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP.
TOUGH TO PINPOINT EXACTLY WHERE STORMS WILL DEVELOP...SO KEPT
UNIFORM RAIN CHANCES AROUND 50 PERCENT.
AGAIN...NOT EVERYONE WILL GET WET...BUT LOCALLY HEAVY DOWNPOURS
CAPABLE OF PRODUCING 1 TO 3 INCHES OF RAINFALL AND LOCALIZED
FLOODING ARE POSSIBLE BENEATH SOME OF THESE SLOW MOVING STORMS.
WITH UNSTABLE AIR IN PLACE...LIFTED INDICES -4 TO -7 AND SURFACE
BASED CAPES 1500 TO 2500 J/KG...A FEW STORMS MAY BE SEVERE WITH
LOCALLY DAMAGING WINDS AND HAIL UP TO THE SIZE OF QUARTERS.
WITH WEAK WINDS IN PLACE...THE CONVECTION WILL BE UNORGANIZED AND
PULSE TYPE IN NATURE.
TEMPERATURES TODAY WILL AGAIN BE ON THE WARM SIDE...MAINLY IN THE
MID TO UPPER 80S. THE RECORD HIGH FOR TODAY OF 90 DEGREES AT
JACKSON TN MAY BE BROKEN IF ENOUGH SUN CAN OCCUR BEFORE SHOWER
AND THUNDERSTORM DEVELOPMENT.
TONIGHT...SCATTERED SHOWERS AND STORMS WILL WEAKEN AND DISSIPATE.
PATCHY FOG MAY DEVELOP LATE IN SOME AREAS. EXPECT LOWS IN THE 60S
ONCE AGAIN.
SATURDAY AND SATURDAY NIGHT...A COLD FRONT WILL APPROACH AND MOVE
THROUGH THE AREA BRINGING DRIER AIR BEHIND IT. LOWERED RAIN
CHANCES OVER THE AREA...ESPECIALLY NORTH OF INTERSTATE 40...WITH
THE DRY AIR MOVING IN. ALSO...CONVERGENCE ALONG THE FRONT WILL BE
VERY WEAK. A FEW STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL MAY
OCCUR SOUTH OF INTERSTATE 40 DURING THE AFTERNOON HOURS.
SUNDAY AND MONDAY LOOK TO BE DRY AND COOLER WITH HIGH PRESSURE
BUILDING INTO THE AREA. LOWS 55 TO 65 AND HIGHS IN THE LOWER TO
MID 80S ARE FORECAST.
TUESDAY THROUGH FRIDAY...A COLD FRONT MOVING THROUGH LATE
TUESDAY INTO WEDNESDAY WILL BRING HIGHER RAIN CHANCES TO THE AREA.
UNCERTAIN ABOUT THE EXACT TIMING AND STRENGTH OF THIS SYSTEM AT
THIS TIME AS LONG TERM MODELS VARY QUITE A BIT. DRY AND COOLER
CONDITIONS MAY MOVE IN BY THE END OF THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 86 68 88 65 / 50 30 30 10
MKL 87 63 87 58 / 50 30 30 10
JBR 85 65 87 62 / 50 30 20 0
TUP 89 65 87 63 / 40 30 40 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 11, 8:49 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
949 AM CDT FRI MAY 11 2007
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-121700-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
949 AM CDT FRI MAY 11 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 1 AND 9 PM CDT
ACROSS THE ENTIRE MIDSOUTH. DAMAGING WINDS UP TO 60 MPH AND HAIL
UP TO THE SIZE OF QUARTERS ARE THE MAIN HAZARDS.
FLASH FLOODING IS ALSO POSSIBLE IN SOME AREAS BETWEEN 1 AND
9 PM CDT AS ANY THUNDERSTORM WILL BE SLOW MOVING AND MAY PRODUCE
SEVERAL INCHES OF RAINFALL IN A SHORT AMOUNT OF TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE AGAIN
POSSIBLE BETWEEN 1 AND 9 PM CDT SATURDAY ALONG AND SOUTH OF
INTERSTATE 40. DAMAGING WINDS...HAIL...AND FLASH FLOODS ARE THE
MAIN HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY IN AREAS WHERE STORMS BRIEFLY
BECOME SEVERE OR PRODUCE LOCALIZED FLOODING THIS AFTERNOON AND
THEN AGAIN ON SATURDAY AFTERNOON.
JLH
Hail, Henderson
- When
- May 11, 12:20 PM CST to 12:25 PM CST
- Where
- Henderson County, 4 mi NW of Darden
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 35.671, -88.280
Nickel to Quarter size hail fell 4 miles northwest of Darden.
Thunderstorm Wind, Henderson
- When
- May 11, 12:20 PM CST to 12:25 PM CST
- Where
- Henderson County, 4 mi NW of Darden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 35.671, -88.280
Straight line winds knocked down several large tree limbs 4 miles northwest of Darden.
Hail, Hardeman
- When
- May 11, 2:15 PM CST to 2:20 PM CST
- Where
- Hardeman County, 2 mi W of Pocahontas
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 35.050, -88.855
Hail, Henry
- When
- May 11, 4:18 PM CST to 4:23 PM CST
- Where
- Henry County, Buchanan
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.430, -88.220
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 11 to 13, 20074 deaths · 2 events
- Lightning Strike in Vermont, May 11, 2007$150,000 · 1 event
- Dense Fog in Virginia, May 11, 200714 events
- Dense Fog in West Virginia, May 11, 200710 events
- Hail in Mississippi, May 11, 20071.75 in hail · 5 events
- Dense Fog in Maryland, May 11, 20074 events
- Hail in Alabama, May 11, 20071 in hail · 3 events
- Hail and Damaging Wind in Georgia, May 11, 2007$1,000 · 0.75 in hail · 3 events
- Flooding in Missouri, May 11 to 14, 20072 events
- Funnel Clouds in Texas, May 11, 20072 events
- Hail in North Carolina, May 11, 20070.75 in hail · 2 events
- Flash Flooding in Kentucky, May 11, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32982, 32984, 32986, 32987.